THE NEW YORK TIMES – The largest published study to date of certain post-vaccine side effects found that people were at slightly higher than normal risk of blood clots after receiving an AstraZeneca or Pfizer-BioNTech shot.
But the same clotting conditions were substantially more likely to occur — and over longer periods — among people infected with the coronavirus, the study found.
Coupled with another study this week from Israel, the data, published on Thursday night in The British Medical Journal, added to the growing evidence that though the coronavirus vaccines are associated with certain rare side effects, those risks are dwarfed by the risks from Covid-19.
The study was based on the electronic health records of more than 29 million people in England.
It went beyond previous analyses in finding a link not only between very rare clotting conditions and the AstraZeneca vaccine, but also between those conditions and the Pfizer vaccine. Earlier studies had detected increased clotting risks after the AstraZeneca vaccine, but not after the Pfizer shot.
“… though the coronavirus vaccines are associated with certain rare side effects, those risks are dwarfed by the risks from Covid-19.”
In interviews, the new paper’s co-authors said that the numbers of those cases they detected — involving clots blocking a vein that drains blood from the brain — were small enough that further studies were needed.
Even the increased risk of those clots was far outweighed by people’s chances of developing them after contracting the virus itself, the study said.
Aziz Sheikh, a co-author of the study and a professor of primary care research at the University of Edinburgh in Scotland said:
“Although there are some risks, clearly the risks of these events are very rare.
“And the biggest point is that the risks associated with Covid-19 are orders of magnitude higher, really.”
The study examined the electronic health records of people given a first dose of a coronavirus vaccine during the first five months of England’s inoculation campaign …